Icky Seroquel side effect

Discussion in 'The Watercooler' started by GoingNorth, Nov 15, 2009.

  1. GoingNorth

    GoingNorth Crazy Cat Lady

    Read no further if you don't want to risk too much information.

    I am suffering from a nasty side-effect of Seroquel. Put bluntly, I am so constipated I can't see straight.

    Add in that I have instestinal strictures and you can imagine that I am feeling pretty miserable.

    I am trying to add some magnesium to my diet and am going to try taking some Senakot to see if that helps.

    I can't take bulk forming laxatives nor can I eat any quantity of high fiber foods. I am supposed to eat a low fiber/low residue diet, which leads to all sorts of intestinal mayhem at the best of times.

    I am still going to pick up some prunes as I really like them. I'm also wondering about some of the sugar free candies. I ate some without realizing a while back, and they had me running to and from the can all day.

    Sigh...this too shall pass (pun intended)
  2. klmno

    klmno Active Member


    What about fruits? Have you looked over DDD's last thread about her husband for more ideas? I had no idea that was a side effect of seroquel.
  3. mstang67chic

    mstang67chic Going Green

    DDD's post had some good ideas although personally, Dairy Queen seems to do it for me everytime. I was in the hospital once for 2 1/2 days, on pain killers the entire time and didn't go at all while I was there. The day I got out I had something from DQ and sure enough by that evening, things had....moved along somewhat.

    Another one that does it for me is Sunny D. I love the taste of that stuff but don't dare drink it. The last time I did I literally had to run to the bathroom....same with Manwich sloppy joe stuff.

    Whatever you try I would go slow. I know you need to get things going but if you're not careful, you could make yourself even more miserable. Try something (like some prunes or the candies) but then wait a few hours before trying something else. That should be enough time to either see results or feel things shifting around.

    Good luck and hope you're feeling better soon!
  4. GoingNorth

    GoingNorth Crazy Cat Lady

    Well. So far, no sign, LoL. If nothing shifts, I am going to get some prunes and apricots for tomorrow.

    The candy was sweetened with xylitol and mannitol and I honestly didn't know what I was eating at that time. Let's just say the results were somewhat "explosive" and leave it at that.

    If you Google Seroquel + Constipation it shows up as a side-effect.

    My back is really acting up and I don't dare take an opiate for that at this point.
  5. smallworld

    smallworld Moderator

    What about Miralax?
  6. gcvmom

    gcvmom Here we go again!

    Yes, ditto to the Miralax. Our GI rx's it for bowel prep for her peds patients with Crohn's and ulcerative colitis. It is not a bulking agent. It just makes everything more...er...slippery. :eek:
  7. GoingNorth

    GoingNorth Crazy Cat Lady

    I saw the Miralax available OTC now. It wouldn't hurt to give that a try, I suppose.
  8. crazymama30

    crazymama30 Active Member

    My grandfather is prone to bowel obstructions, and I put 3 stool softeners a day in his pill box plus an herbal laxative called Swiss Kriss. He has (knock on wood) been regular ever since I started doing that.

    Miralax is good too, it is over the counter now, used to be prescription.

    Here's hoping for success!~
  9. gcvmom

    gcvmom Here we go again!

    You can mix it in any beverage. Has absolutely no taste or odor. You might notice a very slight change in texture, but not as noticeable in something carbonated. difficult child 1 tells me to tell you to use Sprite for it :)
  10. susiestar

    susiestar Roll With It

    Miralax is helpful.

    If you are hurting you can also try a tablespoon of mineral oil. We had to use that with Jessie's problems 2 years ago. Get it cold and add it to juice then drink it fast. Jessie said it didn't bother her if she had a cracker to eat right after she took it.

    If you get this from an opiate there is a brand new drug on the market called relistor. It is a shot that you do at home. It binds with the receptors in your gut that opiates bond with. The results are incredible and can be explosive. Things REALLY go within 10 minutes. The doctor warned me not to do this at the mall. Apparently he had a patient who called in major distress from a mall bathroom - she was trying to get some shopping done and thought the shot would be quick and easy and over with ASAP. It wasn't. She was in there for 3 HOURS when she called him - with no end in sight.

    So do it at HOME if you get it. I was given 10 shots - to do 1 every 3 days. I managed to do 2 of them. After that I decided to use other methods because those were awful. But they DID end a 3 week stoppage. I think any method that moved that along would have been awful.

    I know seroquel is not an opiate, but it might use the same receptors in your gut. Just a thought.

    I hope you feel better soon. OH - the walmart women's laxative has the same ingredient and strength as their extra strength laxative. But 1 of the women's does more than 3 of the extra strength. And it is cheap. Just a thought.
  11. flutterby

    flutterby Fly away!

    I put miralax in Hawaiin Punch and I didn't notice any texture change at all.

    I think the Senakot has the senna thing in it, right? It works well, but you may have to take a couple of doses at first. After the heart attack, I hemorrhaged internally which caused some ilias (I think that's the word....my brain is really not working....but bowel movement is stopped), plus I was on heavy duty pain medications. I was in the hospital for 5 days and didn't go at all. I took the generic version of Senakot and it worked well, with no cramping (miralax doesn't cause me cramping either). But, I do think I had to take a couple of doses before it started working.
  12. DammitJanet

    DammitJanet Well-Known Member Staff Member

    When my dads bowels completely stopped working after a major surgery, they had us give him teaspoons of fairly hot water to start things moving along. Just plain hot water. It really did seem to alert the bowel that it was supposed to wake up...lol.
  13. GoingNorth

    GoingNorth Crazy Cat Lady

    hot water with lemon mixed in. First thing I tried, LoL.
  14. busywend

    busywend Well-Known Member Staff Member

    Kraft Macaroni and cheese does it for me every time! LOL!

    I wish you relief soon - it is a horrible feeling!
  15. mstang67chic

    mstang67chic Going Green

    Hot water, really?